GERD Home > Prilosec and Weight Gain
There are many potential side effects associated with Prilosec, and weight gain is one of them. However, less than 1 percent of people who are taking Prilosec experience weight gain. If your weight gain becomes a problem, talk to your healthcare provider. He or she may look for other causes of your weight gain.
Prilosec and Weight Gain: An OverviewThere are a number of possible side effects with Prilosec® (omeprazole). Weight gain does appear to be one of them. This data comes from clinical trials where Prilosec was extensively studied and its side effects were documented.
Understanding Clinical TrialsBefore medicines are approved, they must go through several clinical studies where thousands of people are given a particular medicine and are then compared to a group of people not given the medicine. In these studies, the side effects are always documented. As a result, it is possible to see what side effects occur, how often they appear, and how they compare to the group not taking the medicine. Side effects are then usually separated into those side effects that occur in more than 1 percent of people and those that occur in less than 1 percent of people.
For people taking Prilosec, weight gain was reported as a rare side effect of the medication, occurring in less than 1 percent of people.
Prilosec and Weight Gain: SuggestionsIf you are noticing unexplained weight gain while taking Prilosec, there are some things that you can do. Some suggestions include:
- Eating a heart-healthy diet. This diet should include:
o Lots of fruits, vegetables, grains, and fat-free or low-fat milk and milk productso Lean meats, poultry, fish, beans, eggs, and nutso Limited foods with saturated fats, trans fats, cholesterol, magnesium (salt), and added sugars.
- Getting regular physical activity for at least 30 minutes a day on most days of the week.
- Limiting your intake of alcohol.
Also, if you are noticing a weight gain with Prilosec, talk to your healthcare provider. He or she can give you other suggestions for dealing with any weight gain. He or she may also look for other causes of weight gain, such as certain types of medical conditions. If the weight gain continues, he or she may also recommend other lifestyle changes or possibly switching to another medicine.
(Click BMI Calculator to see if your weight is within a healthy range.)